Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 79, NWS Green Bay, WI

July 20, 2008Marinette County, Oconto County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 20, 2008, 9:39 PM CDT for Marinette County, Oconto County, Wisconsin. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 9:39 PM CDT (02:39 UTC)
Expired
Jul 20, 2008, 10:15 PM CDT
In force
36 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

Counties Marinette County, WI, Oconto County, WI

The radar

The Green Bay radar (KGRB), 81 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:14 PM CDTHAIL 25 Nnw Peshtigo, WIREPORT OF HAIL AT LEAST 2 INCHES IN DIAMETER FROM GREENS GREEN ACRES CAMPGROUND ON PETERS ROAD NEAR THE PESHTIGO RIVER.
Jul 20, 10:25 PM CDTHAIL 0.751 W Marinette, WIAT HIGHWAY 64 AND 180

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 210239
SVRGRB
WIC075-083-210315-
/O.NEW.KGRB.SV.W.0079.080721T0239Z-080721T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
939 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARINETTE COUNTY IN NORTHEAST WISCONSIN...
  OCONTO COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 1015 PM CDT

* AT 935 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER...AND DAMAGING
  WINDS. THIS STORM WAS LOCATED NEAR WAUSAUKEE...OR 26 MILES 
  NORTHWEST OF MENOMINEE. ANOTHER SEVERE THUNDERSTORM WAS NEAR 
  PESHTIGO AND MARINETTE. THE THUNDERSTORMS WERE MOVING SOUTHEAST
  AT 30 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARINETTE BY 945 PM...
  CRIVITZ BY 950 PM...

THIS EXTENDS THE WARNING FOR MARINETTE COUNTY. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING
IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4552 8803 4541 8783 4537 8784 4537 8777
      4531 8767 4518 8771 4508 8755 4505 8761
      4499 8759 4494 8781 4488 8780 4480 8791
      4537 8847
TIME...MOT...LOC 0237Z 308DEG 23KT 4533 8804

$$

ECKBERG
1 follow-up statement
000 
WWUS53 KGRB 210255
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
955 PM CDT SUN JUL 20 2008

WIC083-210302-
/O.CAN.KGRB.SV.W.0079.000000T0000Z-080721T0315Z/
OCONTO-
952 PM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR OCONTO COUNTY IS CANCELLED...

THE THUNDERTORM THAT PROMPTED THE WARNING HAS MOVE ONTO THE BAY OF
GREEN BAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE 
ACROSS THE REGION THROUGH 1030 PM. SOME OF THE STRONGER STORMS 
WILL PRODUCE GUSTY WINDS AND SMALL HAIL. 

LAT...LON 4540 8837 4552 8803 4541 8783 4537 8784
      4537 8777 4531 8767 4522 8771 4517 8771
      4508 8755 4505 8761 4499 8759 4503 8778
TIME...MOT...LOC 0252Z 303DEG 27KT 4527 8789

$$

WIC075-210315-
/O.CON.KGRB.SV.W.0079.000000T0000Z-080721T0315Z/
MARINETTE-
952 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHERN MARINETTE COUNTY...

AT 951 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO ONE INCH. THIS STORM 
WAS LOCATED 3 MILES NORTHEAST OF CRIVITZ...MOVING SOUTHEAST AT 31 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOOMIS AROUND 1000 PM...
  PORTERFIELD AROUND 1015 PM...    

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM 
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4540 8837 4552 8803 4541 8783 4537 8784
      4537 8777 4531 8767 4522 8771 4517 8771
      4508 8755 4505 8761 4499 8759 4503 8778
TIME...MOT...LOC 0252Z 303DEG 27KT 4527 8789

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:30 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN JUL 20 2008

.SHORT TERM...LATE AFTERNOON AND EVENING...WV LOOP SHOWS A VORT IN
A SHORT WAVE TROF SPINNING TOWARD LAKE SUPERIOR THIS AFTERNOON AS
A 80-90 KNOT JET LET WORKS INTO NRN WI. PROGGED CIN GRAPHICS
INDICATE SOME DECREASE OVER MN AND FAR WRN WI DURING THE EARLY
THIS AFTERNOON WITH CLEARING. BEST SURFACE INSTABILITY OVER EC WI
WHERE A BIT MORE SUN. NOTED LAKE BREEZE BOUNDARY FOR A POSSIBLE
FOCUS OF CONVECTION.  WITH THE VORT FIELD WORKING OVER NRN WI THIS
AFTERNOON...THE POTENTIAL FOR FUNNEL CLOUDS WITH THE MOIST LOWER
LAYERS AND LOW LFC/LCL LEVELS THIS AFTERNOON BUT CLOUDS LIFTING.
12Z DATA TO THE WEST INDICATE STRONG H5/H7 WINDS WITH THIS
JETLET. BUT CLOUDS EARLIER THIS AFTERNOON HAVE PUT A HOLD ON
CONVECTION DEVELOPING SO FAR THIS AFTERNOON...BUT DUE EXPECT SOME
LATE AFTN AND EVENING DEVELOPMENT ESP NORTH.  MODELS PROGGING
CONVECTION TO DEVELOP OVERNIGHT OVER NE/IA AGAIN ALONG RRQ REGION
OF JETLET REGION AND CAP EDGE OVER THIS REGION. THIS CONVECTION
SHOULD PASS WELL SOUTH OF THE FA OVERNIGHT.

WILL CONTINUE THE MAINLY AFTN INSTAB CHC MENTION MONDAY AS THE
UPPER TROF CONTINUES TO DROP SOUTH AND DEEPENS OVER THE AREA. GFS
AND NAM DIVERT ON TUESDAY WITH THE SLOWER GFS HANGING THE TROF
BACK AND INDICATING A CHC FOR AT LEAST AFTN INSTAB PCPN. THE NAM
IS MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING
IN. GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS
DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC
FOR THE SOUTHERN PORTION OF THE FCST AREA.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. EXPECT LINGERING
INSTAB CONVECTION IN THE EVENING. FOR TUESDAY GFS AND NAM DIVERT
ON SOLUTIONS WITH THE SLOWER GFS HANGING THE TROF BACK AND
INDICATING A CHC FOR AT LEAST THE AFTN INSTAB VARIETY. THE NAM IS
MORE PROGRESSIVE WITH THE TROF EXITING EAST AND DRIER FILTERING
IN.  GLANCE AT THE ECMWF SUGGESTS A SLOWER TREND OF THE TROF AXIS
DROPPING OVER THE SOUTHEAST HALF OF WI SO ADDED AN AFTN INSTAB CHC
FOR THE SOUTHERN PORTION OF THE FCST AREA.

CONTINUED THE DRY FCST AFTER TUESDAY AS THE UPPER RIDGE AND
SURFACE RIDGE DOMINATES MID WEEK.  RIDGE BREAKS DOWN WITH WEAK
SHORT WAVE TROF PASSING OVER GREAT LAKES REGION THURSDAY INTO
FRIDAY. LATEST TREND IS SLOWER SO WILL CONFINE START TIME TO THE
THRU AFTERNOON TIME FRAME AND DEPARTURE FRIDAY AFTERNOON OVER FAR
EAST. THE MDM RANGE MODELS CONTINUE TO PROG THIS EVENT BUT
ANTICIPATE TIMING ADJUSTMENTS LATER IN THE WEEK. BUT SINCE THIS
SYSTEM IS FAIRLY QUICK...CONFINED PCPN CHCS TO 24 HOURS OR LESS.

ANOTHER RIDGE BUILDS INTO THE WEEKEND FOR ANOTHER DRY PERIOD. SOME
PROGS INDICATE ANOTHER SHORT WAVE TROF TO BEGIN WORKING OVER AND
FLATTENING THE UPPER RIDGE OVER NRN PLAINS. BUT IT APPEARS LATE
IN THE WEEKEND SO WILL CONTINUE THE DRY FCST INTO SUNDAY.

PROGGED H8 TEMPS AND SHORT DURATION WITHIN THE UPPER RIDGES
INDICATE TEMPERATURES WILL BE NEAR NORMAL THIS WEEK.
&&

.AVIATION...WIDESPREAD MVFR CIGS WILL CONTINUE OVER MUCH OF AREA
THIS AFTERNOON. TONIGHT INTO MONDAY...CONTINUED MVFR CIGS WITH SCT
CONVECTION.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH
Hazardous weather outlook, Jul 20, 12:25 PM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1225 PM CDT SUN JUL 20 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211730-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1225 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND INTO THIS EVENING AS A STRONG UPPER LEVEL SYSTEM MOVES ACROSS
THE GREAT LAKES REGION. WIDESPREAD CLOUD COVER OVER NORTH CENTRAL
AND CENTRAL WISCONSIN WILL LIMIT INSTABILITY FOR A WHILE THIS
AFTERNOON. HOWEVER AS BREAKS OCCUR...INSTABILITY WILL THEN INCREASE
TO AID IN THE DEVELOPMENT OF THUNDERSTORMS. THE BIGGEST THREAT FROM THESE
STORMS IS DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED...THOUGH SOME THUNDERSTORMS COULD HAVE SMALL
HAIL AND GUSTY WINDS. THUNDERSTORMS ARE ALSO POSSIBLE LATER IN
THE WEEK. IT IS TOO SOON TO DETERMINE IF THEY MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ521-522-541>543-211730-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1225 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME COULD PRODUCE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF FOG MAY LINGER OVER THE LAKE AND BAY THROUGH MONDAY.

TH

In the hours before

Local storm report, Jul 20, 7:48 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
748 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             CRANDON                 45.56N 88.90W
07/20/2008  M1.00 INCH       FOREST             WI   TRAINED SPOTTER

&&

TH
Local storm report, Jul 20, 9:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
917 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             8 W MARINETTE           45.09N 87.77W
07/20/2008  E0.75 INCH       MARINETTE          WI   AMATEUR RADIO

            NEAR HIGHWAY 64 AND COUNTY D INTERSECTION

&&
Local storm report, Jul 20, 9:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
921 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             8 W MARINETTE           45.09N 87.77W
07/20/2008  M1.50 INCH       MARINETTE          WI   AMATEUR RADIO

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:30 PM CDTSevere Thunderstorm WarningGRBForest45 min
Jul 20, 8:35 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto55 min
Jul 20, 8:52 PM CDTSevere Thunderstorm WarningGRBForest, Marinette53 min
Jul 20, 9:07 PM CDTSevere Thunderstorm WarningGRBMarinette38 min
Jul 20, 9:20 PM CDTSpecial Marine WarningGRB85 min
Jul 20, 9:45 PM CDTSevere Thunderstorm WarningGRBDoor47 min
Jul 20, 10:08 PM CDTTornado WarningGRBDoor22 min
Jul 20, 10:15 PM CDTSevere Thunderstorm WarningGRBMarinette15 min
Jul 21, 4:47 PM CDTSevere Thunderstorm WarningGRBMarathon28 min
Jul 21, 5:27 PM CDTAreal Flood AdvisoryGRBMarathon, Portage, Shawano, Waupaca, Wood63 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.